Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 8, 2021Clinton County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 8, 2021, 5:18 AM EDT for Clinton County, Tippecanoe County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 5:18 AM EDT (09:18 UTC)
Expired
Jul 8, 2021, 6:00 AM EDT
In force
42 min
Issued by
NWS Indianapolis, IN

Counties Clinton County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS83 KIND 080918
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
518 AM EDT Thu Jul 8 2021

INZ021-029-030-081000-
Clinton-Tippecanoe-Carroll-
518 AM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL...TIPPECANOE
AND CLINTON COUNTIES...

At 517 AM EDT, a strong thunderstorm was located near Lafayette,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lafayette, Frankfort, West Lafayette, Delphi, Flora, Rossville,
Shadeland, Dayton, Battle Ground, Mulberry, Colfax, Clarks Hill,
Burlington, Michigantown and Purdue University.

This includes Interstate 65 between mile markers 151 and 184.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4018 8638 4019 8670 4021 8670 4021 8708
      4056 8706 4058 8637
TIME...MOT...LOC 0917Z 268DEG 28KT 4034 8685 

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:01 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:01 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
301 AM EDT Thu Jul 8 2021

.Short Term...(Today through Friday)
Issued at 301 AM EDT Thu Jul 8 2021

Scattered convection was across mainly the far northern forecast
area, stretching back into central Illinois early this morning.
Isolated convection was across the far southwestern forecast area. A
surface cold front extended from lower Michigan southwest to north
of St. Louis. An upper trough was just west of the area.

Based on recent trends, believe that at least isolated convection
will continue through the remainder of the predawn hours, especially
with the upper trough and front nearby. Will continue some PoPs
before 12Z.

After 12Z, the left exit region of an upper jet will be near the
northern forecast area. This will likely aid in the production of
some convection by mid to late morning there. Later during the day,
as the cold front moves through the area, it will interact with
unstable air to produce scattered to numerous showers and
thunderstorms. Overall, will end up going at least likely PoPs most
areas at some point during the day.

There is enough shear around to perhaps get some isolated severe
storms this afternoon, mainly across the eastern and southern
forecast area ahead of the front.

The front will be exiting the area this evening, so will just keep
some low PoPs in the east during the evening hours.

Surface high pressure will build into the area overnight into Friday
morning, and this will provide dry and cooler conditions. During the
afternoon, an upper disturbance in northwest flow aloft will
approach the area. Some lift will occur aloft with this feature by
late afternoon. However, the surface high will still have influence
over much of central Indiana, keeping the low levels dry.

Thus, while some sprinkles may be possible in the far west later on
Friday, feel that mentioning PoPs will be overdone. Will go with a
dry forecast.

&&

.Long Term...(Friday night through Wednesday)
Issued at 301 AM EDT Thu Jul 8 2021

The long term period looks to be active, beginning with the arrival
of leading shortwave impulses ahead of a strengthening low early in
the weekend. This low will close off somewhere in the region, likely
to our west per the general consensus of deterministic guidance, and
lead to multiple potential rounds of showers and thunderstorms
throughout the long term period.

While a marginal severe threat would not be out of the question
given at times modest deep layer shear values, the more substantial
concern will be hydrologic with deeply saturated/pseudotropical
profiles (featuring deep but thin instability profiles)
and precipitable water values continuing to be advertised at 1.8 to
2 inches, which approaches climatological maximum for the time of
year. This, along with wet antecedent conditions means heavy rain
from thunderstorms, particularly if occurring in multiple rounds,
will have little trouble causing at least nuisance flooding issues,
if not flash flooding and renewed river flooding. OHRFC river flood
ensembles indicate at least a 30 percent chance of renewed minor
flooding along portions of the main stem rivers, particularly in
southwest Indiana where river flooding has been an issue for some
time now, and just recently ended.

The closed upper low looks to lift out of the area by mid week next
week, although additional disturbances in the weakly cyclonic flow
will continue to merit precip chances through the end of the period.

Given the overall pattern, temperatures should be at least a bit
below normal, particularly early in the long term period, and the
blend has handled this quite well.

&&

.Aviation...(06Z TAF Issuance)
Issued at 115 AM EDT Thu Jul 8 2021

IMPACTS:
- MVFR ceilings likely after 09z this morning
- Scattered convection after 15Z, with MVFR to IFR within
thunderstorms
- Sustained winds generally 10kt or less...except in/around storms
- Gradual wind shift following frontal passage

DISCUSSION: Isolated convection is occurring around central Indiana.
With most of it east and north of KIND, only KLAF will carry VCSH
overnight Cloud cover is expected to fill early tomorrow morning
ahead of a upper level wave leading to MVFR ceilings. Rain and
thunderstorms chances will increase for early tomorrow afternoon
with best chances for KIND between 18Z and 21Z as a weak cold front
passes through. A wind shift is likely following the frontal passage
tomorrow from W-SW to N-NW. Expect mainly MVFR in the early
afternoon with improving conditions in the evening after frontal
passage.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...50
Long Term...Nield
Aviation...Updike
Hazardous weather outlook, Jul 8, 3:44 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
344 AM EDT Thu Jul 8 2021

INZ021-028>031-035>049-051>057-060>065-067>072-090745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
344 AM EDT Thu Jul 8 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will be around
through the day today, ending all areas this evening. Isolated severe
storms with damaging winds are possible, mainly this afternoon and
early evening.

Any storm will be capable of producing gusty winds, small hail, heavy
rain, and lightning.

Storm motion will generally be to the east at around 25 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible for much of the time from Friday night
through Wednesday. Any storm can produce cloud to ground lightning,
gusty winds and locally heavy rain.

Repeated rounds of storms with heavy rain could lead to flooding
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and early
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 8, 5:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
518 AM EDT Thu Jul 8 2021

INZ021-029-030-081000-
Clinton-Tippecanoe-Carroll-
518 AM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL...TIPPECANOE
AND CLINTON COUNTIES...

At 517 AM EDT, a strong thunderstorm was located near Lafayette,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lafayette, Frankfort, West Lafayette, Delphi, Flora, Rossville,
Shadeland, Dayton, Battle Ground, Mulberry, Colfax, Clarks Hill,
Burlington, Michigantown and Purdue University.

This includes Interstate 65 between mile markers 151 and 184.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4018 8638 4019 8670 4021 8670 4021 8708
      4056 8706 4058 8637
TIME...MOT...LOC 0917Z 268DEG 28KT 4034 8685

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:26 AM EDTSpecial Weather StatementINDWarren49 min
Jul 8, 5:46 AM EDTAreal Flood AdvisoryINDTippecanoe, Warren3 hr
Jul 8, 12:10 PM EDTSpecial Weather StatementINDHancock35 min
Jul 8, 12:40 PM EDTSpecial Weather StatementINDRush50 min
Jul 8, 12:54 PM EDTSevere Thunderstorm WarningINDRush36 min
Jul 8, 1:28 PM EDTSevere Thunderstorm WarningINDDecatur, Rush32 min
Jul 8, 1:51 PM EDTSpecial Weather StatementINDPutnam54 min
Jul 8, 2:21 PM EDTAreal Flood AdvisoryINDDecatur3 hr
Jul 8, 2:30 PM EDTSpecial Weather StatementINDHendricks, Morgan45 min
Jul 8, 2:58 PM EDTSpecial Weather StatementINDJohnson, Marion47 min
Jul 8, 3:00 PM EDTFlash Flood WarningINDDecatur3 hr
Jul 8, 3:42 PM EDTSevere Thunderstorm WarningINDJennings48 min
Jul 8, 4:32 PM EDTSpecial Weather StatementINDBrown, Monroe28 min
Jul 8, 4:34 PM EDTSpecial Weather StatementINDJennings26 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningINDLawrence, Martin21 min
Jul 8, 4:58 PM EDTSpecial Weather StatementINDJackson32 min
Jul 8, 5:18 PM EDTSpecial Weather StatementINDHenry27 min
Jul 8, 5:22 PM EDTSpecial Weather StatementINDJackson23 min
Jul 8, 5:49 PM EDTSpecial Weather StatementINDJackson26 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.